Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 29, 2023, 6:18 PM CDT for Bexar County, Texas. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2023, 6:18 PM CDT (23:18 UTC)
- Expired
- May 29, 2023, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:19 PM CDT | FLASH FLOOD | 2 Nnw Olmos Park, TX | REPORT FROM MPING STREET/ROAD FLOODING. |
| May 29, 6:20 PM CDT | FLASH FLOOD | 2 Se Leon Valley, TX | PARKWAY DRIVE CLOSED DUE TO FLOODING. |
| May 29, 6:25 PM CDT | FLASH FLOOD | 2 Ssw Shavano Park, TX | LOW WATER CROSSING CLOSED DUE TO FLOODING AT SLEEPY HOLLOW DRIVE AND SUNBURST LN. |
| May 29, 6:47 PM CDT | FLASH FLOOD | 1 Nw Shavano Park, TX | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
| May 29, 7:36 PM CDT | FLASH FLOOD | San Antonio, TX | STRANDED CAR FROM RESULT OF FLOODING NEAR THE ST. MARYS BRIDGE IN SOUTH DOWNTOWN SAN ANTONIO. |
| May 29, 7:55 PM CDT | FLASH FLOOD | 2 Nw Castle Hills, TX | SEVERAL LOW WATER CROSSINGS CLOSED ON THE NW SIDE OF THE SAN ANTONIO METRO ACCORDING TO BEXAR FLOOD. |
| May 29, 7:57 PM CDT | FLASH FLOOD | 6 Sse San Antonio, TX | BEXAR FLOOD REPORTS OLD CORPUS CHRISTI ROAD IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
455
WGUS54 KEWX 292318
FFWEWX
TXC029-300230-
/O.NEW.KEWX.FF.W.0031.230529T2318Z-230530T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
618 PM CDT Mon May 29 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Bexar County in south central Texas...
* Until 930 PM CDT.
* At 618 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Antonio, San Antonio Int Airport, Stinson Municipal Airport,
Leon Valley, Helotes, Kirby, Alamo Heights, Windcrest, Terrell
Hills, Shavano Park, Hollywood Park, Cross Mountain, Olmos Park,
China Grove, Lackland AFB, Sea World, The Dominion, Leon Springs,
Government Canyon State Natural Area and Timberwood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 2934 9835 2928 9862 2940 9876 2959 9881
2960 9881 2971 9854 2953 9837
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BRADYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:53 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 29, 1:53 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 153 PM CDT Mon May 29 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 152 PM CDT Mon May 29 2023 Synopsis/Mesoanalysis: Evident in GOES water vapor imagery, a weak area of shortwave troughing is crossing much of the Southern Plains early this afternoon. Latest RAP analyses place the axis of the mid- level troughing along a line extending northeast to southwest from approximately Frederick, OK to Abilene to Del Rio. Convective initiation is in progress along and immediately ahead of the advancing height falls, with deepening cumulus and radar echoes evident from San Saba County southwest into northern Kerr County. The current concentration of storms over this relatively small portion of South-Central Texas may be linked to the remains of an MCV that moved into the vicinity earlier this morning. Additional shower and thunderstorm development will materialize through the remainder of the afternoon hours. Activity will be favored over central portions of the area, where proximity to the slowly- advancing mid-level height falls will be greatest. Brief downpours and locally heavy rainfall will be the main concern in these storms, although an isolated strong to marginally severe thunderstorm with hail and gusty winds can't be ruled out. Storms will dissipate by the mid evening hours tonight. While an isolated shower/storm can't be ruled out along and east of US 77 tomorrow afternoon, the majority of South-Central Texas should remain dry beyond this evening. Rest Of Today: Expect showers and storms to continue to develop over Hill Country through the next couple hours. Scattered activity should progress east-southeast into portions of the I-35 Corridor and Coastal Plains through early evening, when storms should rapidly weaken as the boundary layer stabilizes. The main concern in any showers and storms will be locally heavy rainfall, minor flooding impacts, and cloud to ground lightning. While secondary to the aforementioned hazards, an isolated strong storm containing large hail and gusty winds can't be ruled out, especially over the Coastal Plains where bulk shear values are slightly higher. The Storm Prediction Center has introduced a marginal (level 1 out of 5) risk for severe thunderstorms in its latest day one outlook in light of this small potential. The Weather Prediction Center continues to carry a slight (level 2 out of 4) risk for excessive rainfall across the Coastal Plains, with a marginal (level 1 out of 4) risk in place across the rest of the region. Being Memorial Day afternoon, we caution those with outdoor plans to remain vigilant to changing weather conditions. Should a storm approach your area, seek safe shelter indoors until the storm passes. If you can hear thunder, you are close enough to a storm to be struck by lightning. Those planning to hit the roads are reminded to never attempt to drive through flooded roadways and low water crossings. Tuesday: Expect high temperatures near or slightly above normal. Readings should range from the mid to upper 80s across the east to the lower 90s along the Rio Grande. An isolated shower or thunderstorm can't be completely ruled out over the far east during the afternoon hours. Heavy rainfall and severe weather are not expected at this time. && .LONG TERM... (Wednesday through Monday) Issued at 152 PM CDT Mon May 29 2023 The beginning of the long-term forecast on Wednesday will begin dry as short-wave ridging moves into the area and remains in place through Thursday. Highs Wednesday and Thursday should top out in the upper 80s to lower 90s with lows in the upper 60s to near 70 degrees. Winds will remain out of the southeast with speeds generally 8-15 mph with slightly higher speeds on Thursday expected. The upper pattern will begin to shift by Thursday night as the sub- tropical jet begins to work back into the region. This should bring several disturbances back into the area beginning over the weekend. This will reintroduce PoPs back into the forecast with the weak lift in place beginning Friday in the Hill Country before spreading to the rest of the area on Saturday. As of now, Sunday has the higher chances of rain in the extended, but there are many model runs to go ahead of the upcoming weekend. Temperatures throughout the remainder of the long-term will remain near 90 for highs with lows in the upper 60s to near 70 degrees. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Mon May 29 2023 Expect primarily VFR conditions through tonight at our TAF sites. The San Antonio sites and DRT have occasionally reported BKN cigs at MVFR levels over the last several hours, but have held off on any TEMPO groups in the 18Z update given satellite trends and continued rising bases through the afternoon hours. Anticipate scattered TSRA development by mid-afternoon along and west of Interstate 35, with CB possible in the vicinity of AUS, SAT, and SSF through the early evening hours. Have addressed this potential with a VCTS group given remaining uncertainties surrounding the precise locations and tracks of storms. Will continue to monitor trends and adjust this forecast if necessary. Quiet conditions will prevail from mid evening through tomorrow. MVFR/IFR cigs may develop closer to daybreak, which has been accounted for at the San Antonio terminals. Have held prevailing SCT between FL010 and FL020 at AUS and DRT given lower forecast confidence. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 89 68 90 / 20 10 0 0 Austin Bergstrom Intl Airport 65 88 65 89 / 20 10 0 0 New Braunfels Muni Airport 65 88 67 88 / 30 10 0 0 Burnet Muni Airport 64 87 66 88 / 20 0 0 0 Del Rio Intl Airport 70 92 71 92 / 10 0 0 0 Georgetown Muni Airport 65 88 65 89 / 20 10 0 0 Hondo Muni Airport 65 88 67 88 / 20 0 0 0 San Marcos Muni Airport 64 88 65 88 / 20 10 0 0 La Grange - Fayette Regional 67 87 66 88 / 20 20 0 0 San Antonio Intl Airport 66 88 68 88 / 30 10 0 0 Stinson Muni Airport 67 89 69 89 / 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Quigley Long-Term...29 Aviation...Quigley
Hazardous weather outlook, May 29, 6:04 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 604 AM CDT Mon May 29 2023 TXZ171>173-183>194-202>209-217>225-228-301115- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 604 AM CDT Mon May 29 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are forecast especially for the afternoon period. In addition to cloud to ground lightning, a few storms could produce heavy rainfall that could result in localized flooding. Those with outdoor activities planned for Memorial Day should pay close attention to the radar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 29, 5:09 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
509 PM CDT Mon May 29 2023
TXZ208-223-292245-
Caldwell TX-Gonzales TX-
509 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern
Caldwell and north central Gonzales Counties through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Palmeto State Park, or 9 miles east of Luling,
moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luling, Palmeto State Park, Brownsboro, Delhi, Tilmon, Thompsonville,
McNeil and Ottine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2959 9758 2980 9767 2985 9738 2983 9737
2962 9736
TIME...MOT...LOC 2208Z 169DEG 9KT 2966 9749
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BFSpecial weather statement, May 29, 5:14 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT Mon May 29 2023
TXZ185>187-189-203>205-220-292330-
Bexar TX-Atascosa TX-Uvalde TX-Kerr TX-Medina TX-Real TX-Bandera TX-
Kendall TX-
514 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of Medina, Bandera,
southern Kerr, northeastern Uvalde, northwestern Atascosa,
southwestern Kendall, Bexar and eastern Real Counties through 630 PM
CDT...
At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lost Maples State Natural Area to near Mico to
The Dominion. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Antonio, Medina, Schertz, Cibolo, Universal City, Live Oak,
Boerne, Selma, Hondo, Devine, Castroville, Bandera, Stinson Municipal
Airport, Tarpley, San Antonio Int Airport, Vanderpool, Randolph AFB,
Leon Valley, Helotes and Fair Oaks Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2911 9924 2928 9951 3007 9984 3008 9936
2983 9890 2985 9874 2974 9864 2976 9855
2971 9843 2975 9841 2973 9836 2967 9838
2956 9830 2954 9826 2955 9823 2949 9819
2948 9812 2945 9812 2912 9840 2909 9877
TIME...MOT...LOC 2214Z 331DEG 16KT 2983 9958 2948 9895 2965 9861
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 29, 5:22 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
522 PM CDT Mon May 29 2023
TXZ224-225-292300-
Lavaca TX-De Witt TX-
522 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of northeastern DeWitt
and southwestern Lavaca Counties through 600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Fordtran, or 12 miles southeast of Yoakum, moving
northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yoakum, Koerth, Edgar, Terryville, Mount Olive, Sweet Home and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2919 9684 2908 9695 2910 9698 2907 9702
2920 9731 2944 9713
TIME...MOT...LOC 2222Z 124DEG 18KT 2918 9699
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BFLocal storm report, May 29, 5:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLOOD 2 ESE SCENIC OAKS 29.70N 98.65W
05/29/2023 BEXAR TX COUNTY OFFICIAL
BEXAR FLOOD REPORTS A LOW WATER CROSSING IS
CLOSED AT OLD FREDERICKSBURG NORTH OF LOST
CREEK GAP.
&&
BGLocal storm report, May 29, 5:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM FLASH FLOOD 6 WNW BOERNE 29.84N 98.82W
05/29/2023 KENDALL TX 911 CALL CENTER
DISPACTH REPORTS UP TO THREE FEET OF WATER
OVER THE ROAD AT THE 300 BLOCK OF UPPER
CIBOLO CREED ROAD.
&&
BGSpecial weather statement, May 29, 6:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
602 PM CDT Mon May 29 2023
TXZ223-224-292330-
De Witt TX-Gonzales TX-
602 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of north central DeWitt
and southeastern Gonzales Counties through 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hochheim, or 8 miles west of Yoakum, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cuero, Cheapside, Westhoff, Hochheim, Dreyer, Edgar, Sample and
Concrete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2937 9727 2921 9716 2904 9743 2928 9757
TIME...MOT...LOC 2302Z 063DEG 9KT 2926 9729
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:51 PM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| May 29, 1:59 PM CDT | Special Weather Statement | EWX | Kendall | 46 min |
| May 29, 2:27 PM CDT | Special Weather Statement | EWX | Kendall | 48 min |
| May 29, 2:50 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| May 29, 3:06 PM CDT | Special Weather Statement | EWX | Llano | 39 min |
| May 29, 3:10 PM CDT | Special Weather Statement | EWX | Kerr | 50 min |
| May 29, 3:22 PM CDT | Special Weather Statement | EWX | Blanco, Burnet, Gillespie, Kendall, Kerr, Llano | 53 min |
| May 29, 3:26 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kendall | 3 hr |
| May 29, 3:49 PM CDT | Flash Flood Warning | EWX | Gillespie, Kendall | 3 hr |
| May 29, 3:54 PM CDT | Areal Flood Advisory | EWX | Kerr | 3 hr |
| May 29, 4:03 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| May 29, 4:19 PM CDT | Special Weather Statement | EWX | Bandera, Gillespie, Kendall, Kerr | 56 min |
| May 29, 4:23 PM CDT | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| May 29, 4:25 PM CDT | Areal Flood Advisory | EWX | Gillespie | 5 min |
| May 29, 4:30 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| May 29, 4:30 PM CDT | Special Weather Statement | EWX | Gonzales | 30 min |
| May 29, 4:35 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Kendall | 14 min |
| May 29, 4:49 PM CDT | Flash Flood Warning | EWX | Bandera, Bexar, Kendall | 4 hr |
| May 29, 4:56 PM CDT | Areal Flood Advisory | EWX | Bandera, Kerr, Real | 3 hr |
| May 29, 5:09 PM CDT | Special Weather Statement | EWX | Caldwell | 36 min |
| May 29, 5:14 PM CDT | Special Weather Statement | EWX | Bandera, Bexar, Kerr, Medina | 76 min |
| May 29, 5:22 PM CDT | Special Weather Statement | EWX | Lavaca | 38 min |
| May 29, 5:23 PM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 3 hr |
| May 29, 5:34 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real | 30 min |
| May 29, 5:35 PM CDT | Areal Flood Advisory | EWX | Bexar, Medina | 3 hr |
| May 29, 6:02 PM CDT | Special Weather Statement | EWX | DeWitt | 28 min |
| May 29, 6:23 PM CDT | Special Weather Statement | EWX | Uvalde | 52 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.